Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 52, NWS El Paso, TX

August 15, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 15, 2006, 12:02 PM MDT for Grant County, New Mexico. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 12:02 PM MDT (18:02 UTC)
Expired
Aug 15, 2006, 1:30 PM MDT
In force
88 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 186 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 151804
FFWEPZ
NMC017-151930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1202 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF SILVER CITY

* UNTIL 130 PM MDT

* AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURLEY...  
CENTRAL AND BAYARD. HEAVY RAINS WITH FLOODING MAY OCCUR ALONG 
HIGHWAY 180. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3256 10855 3264 10794 3312 10801 3318 10863

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 AM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 2:30 AM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT TUE AUG 15 2006

.SYNOPSIS...
THE MONSOONAL MOISTURE PLUME IS BACK.  DEEP SOUTHERLY FLOW INTO THE
REGION HAS BROUGHT ABUNDANT MOIST AIR FROM THE BAJA AND THE GULF OF
MEXICO. HIGH PRESSURE ALOFT CONTINUES TO LOSE STRENGTH AS WEAK
UPPER LEVEL LOW PRESSURE MOVES OVER THE AREA. AT THE SURFACE A WEAK
FRONTAL BOUNDARY WILL STALL ACROSS THE REGION. THE COMBINATION OF
INCREASED MOISTURE AND ATMOSPHERIC INSTABILITY WILL FURTHER ELEVATE
STORM ACTIVITY ACROSS THE BORDERLAND TODAY. STORM MOVEMENT WILL BE
SLOW AND MOST STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD
WATCH CONTINUES IN EFFECT FOR ALL OF FAR WEST TEXAS AND MOST OF
SOUTHERN NEW MEXICO TODAY THROUGH WEDNESDAY MORNING. TEMPERATURES
WILL CONTINUE TO COOL DUE TO ABUNDANT CLOUDS AND RAIN. THE CURRENT
PATTERN LOOKS TO HOLD OVER THE AREA THROUGH THE END OF THE WEEK.
THIS MEANS THAT THE FLOODING THREAT WILL CONTINUE. PLEASE KEEP
ABREAST OF CURRENT WEATHER CONDITIONS AND TAKE PRECAUTIONS FOR
SAFETY IF HEAVY RAIN FALL NEAR YOUR LOCATION.

&&

.DISCUSSION...
LATEST MODEL RUNS LOOK VERY SIMILAR TO PREVIOUS.  THE ONLY REAL
DIFFERENCES ARE TOWARDS THE END OF THE 7-DAY PERIOD. PREVIOUS RUNS
IN THE GFS TRIED HARD TO BUILD THE UPPER HIGH BACK WEST AND SHOVE
THE DEEP MOISTURE BACK WEST BY FRIDAY. CURRENT OFFERING IS BACKING
OFF ON THE DRYING AND KEEPING THE MONSOONAL MOISTURE PLUME OVER THE
CWFA. IF THIS SOLUTION CONTINUES...WELL BE ELEVATING FOR LATE WEEK.

THE BIG PICTURE SHOWS AN UPPER TROUGH WEST OF THE REGION...WITH A
HIGH CENTERED OVER E TEXAS. WE SIT IN A ILL-DEFINED REGION OF THE
UPPER HIGH WITH MANY WEAKNESSES MOVING INTO THE REGION ALOFT. UPPER
LEVEL LOWERING OF THE PRESSURE HEIGHTS WILL EVENTUALLY PUT US UNDER
A WEAK TROUGH. WELL ALSO BE IN THE ZONE OF S/SW FLOW ALOFT BETWEEN
THE TROUGH AND RIDGE...ALLOWING SHORTWAVES TO TRACK OVER OUR MOIST
AIRMASS BY WEDNESDAY. A WEAK BACKDOOR FRONT IS ANALYZED TO OUR
EAST...AND APPEARS STACKED UP AGAINST THE SACS. IT WILL PROVIDE A
BIT OF SURFACE CONVERGENCE ACROSS THE CWFA THIS AFTERNOON.

EXPECT SCATTERED TO NUMEROUS STORM ACTIVITY TODAY AND TOMORROW...
POSSIBLY INTO THURSDAY AND FRIDAY. THE PATTERN WILL CHANGE VERY
LITTLE DURING THIS TIMEFRAME. THE MOISTURE APPEARS TO BE HERE FOR A
WHILE. SOME STORMS COULD BE SEVERE WITH LARGE HAIL POSSIBLE. STORMS
SHOULD BE SLOW MOVERS...AND MOTION TODAY WILL BE TO THE NE. HEAVY
RAIN IS THE MAIN CONCERN...THUS THE FLASH FLOOD WATCH REMAINS POSTED
THROUGH WEDNESDAY MORNING.  THIS HEADLINE IS LIKELY TO BE EXTENDED.

BY THE MON-TUE GFS SHOWS THE UPPER RIDGE TO OUR WEST TO BUILD WEST
BACK OVER THE EASTERN CWFA. THIS WOULD HAVE THE EFFECT OF SHOVING
THE MONSOONAL MOISTURE PLUME BACK TO THE WESTERN EXTENT OF NEW
MEXICO. THE RESULT WOULD BE TO DIMINISH RAIN CHANCES OVER THE
EASTERN HALF OF OUR CWFA.

&&

.AVIATION...VALID 15/12-16/12Z
GENERALLY VFR/MVFR CONDITIONS EXPECTED. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND
OVERNIGHT. LOW CIGS...BKN 030-040 FT AGL...LIKELY WITH OBSCURATION
OF AREA MOUNTAINS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL A
THREAT. SCATTERED IFR/MVFR CIGS/VSBY IN AND NEAR ANY THUNDERSTORMS.
OUTFLOW BOUNDARIES WILL ALSO BRING ABOUT WIND SHIFTS AND INCREASED
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  68  85  68  88 /  60  60  50  50  40
SIERRA BLANCA TX        81  64  77  59  76 /  60  60  50  50  40
LAS CRUCES              87  67  85  68  88 /  60  60  50  50  40
ALAMOGORDO              89  66  89  67  91 /  70  70  50  50  40
CLOUDCROFT              65  48  67  47  64 /  70  70  60  50  40
TRUTH OR CONSEQUENCES   85  65  87  67  87 /  60  60  50  50  40
SILVER CITY             79  59  78  60  77 /  70  70  60  50  40
DEMING                  88  66  88  66  88 /  60  60  50  50  40
LORDSBURG               86  66  87  64  87 /  60  60  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

14 / BIRD
Hazardous weather outlook, Aug 15, 10:40 AM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1040 AM MDT TUE AUG 15 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1040 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY NIGHT
FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE
SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS EXCEEDING
2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH FRIDAY WITH HEAVY RAINFALL AND SOME FLOODING POSSIBLE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY
AND NIGHT THROUGH FRIDAY. DRIER CONDITIONS MAY BE POSSIBLE FOR
NEXT WEEKEND IF THE PLUME SHIFTS TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:03 PM MDTFlash Flood WarningEPZSierra117 min
Aug 14, 7:29 PM MDTFlash Flood WarningEPZGrant2 hr
Aug 15, 1:03 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 15, 1:19 PM MDTFlash Flood WarningEPZLuna116 min
Aug 15, 1:22 PM MDTFlash Flood WarningEPZGrant113 min
Aug 15, 2:56 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 15, 4:46 PM MDTFlash Flood WarningEPZDoña Ana119 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.